Thunderstorm Wind, Baca
- When
- June 28, 3:56 PM MST
- Where
- Baca County, 0.55 mi W of (Kspd)springfield Awos
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.280, -102.620
Springfield airport reported.
Additional strong thunderstorms and weak tornadoes finished off June due to anomalous moisture in southern Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Additional strong thunderstorms and weak tornadoes finished off June due to anomalous moisture in southern Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 28, 1:52 PM MST, 2 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 252 PM MDT Wed Jun 28 2023 .SHORT TERM...(This evening through Thursday) Issued at 247 PM MDT Wed Jun 28 2023 Key messages: 1) Isolated thunderstorms possible over the southeast corner of the state this evening, with the main threat being gusty winds. 2) Wind and hail threat Thursday afternoon with increasing thunderstorm chances as a cold front pushes south by late morning. Currently...Upper pattern is such that a trough of low pressure sits over the western third of the country, while a ridge of high pressure remains centered over TX and the Gulf states. This was producing brisk southwest flow aloft across the Four Corners. Plenty of sun and heat across the region this afternoon as temps as of 2 PM have climbed into the 80s for the high valleys, and upper 80s to around 100F across the eastern plains. Radar imagery clearly shows where the boundary lies between brisk west to southwest winds across the southern tier, and east to southeast flow further east. Currently this boundary is winding its way from Pueblo County down through Otero, Bent and Baca Counties. Tonight...Main concern this evening will be isolated convection across the far southeast corner, with the main threat being strong gusty winds. Isolated storms developing across northeast NM indicate that this will likely occur as cells track to the northeast across the OK Panhandle and SE CO. Ongoing Heat Advisory for portions of the plains will expire at 7 Pm and this looks reasonable. Winds took a while to develop and push conditions into the danger category for the northern portions of the advisory, but the southern half certainly climbed to above normal levels. Plan on overnight low temps in the 40s to around 50F for the high valleys, and mid 50s to mid 60s for the plains. Conditions start to change slightly later tonight as the upper ridge to the east gradually pulls away, and the trough to our west nears. Tomorrow...Hi-res models indicate a cold front dropping south across the Palmer Divide by late morning, bringing 2500-3000 j/kg of CAPE and 40-50 kts of bulk shear to portions of the eastern plains by midday. As this front continues south, 50-60F dewpoint air will start to get pushed back to the west towards the I-25 Corridor, setting the stage for potential further convection the following day. But for Thu, SPC has painted a Marginal threat for severe weather across much of the eastern plains, and a Slight area that encompasses Kiowa, Bent and Prowers Counties. The main threats expected will be strong gusty winds and potentially large hail. As for temps, highs are anticipated to be about the same for areas west and slightly lower for the plains. Look for max temps in the 80s for the high valleys, and 80s to around 90F for the plains. Moore .LONG TERM...(Thursday night through Wednesday) Issued at 247 PM MDT Wed Jun 28 2023 Key Messages: 1) Strong to severe storms are possible on Friday, with more widespread chances for showers and thunderstorms across our eastern mountains and plains. 2) Flash flooding is possible over El Paso County on Friday. Friday.. A longwave trough approaches from our west, bringing a cold front through the area by early Friday morning. This will keep temperatures cool for our Friday, with highs topping out in the mid 70s to mid 80s for our plains and mountain valleys. As upslope sets in across our mountain adjacent plains through the morning, cloud cover and chances for showers will increase. Deterministic models bring the trough axis overhead by midday, increasing instability over the area enough to spark thunderstorms, some of which could be strong to severe, especially for the Palmer Divide and areas north of highway 50. Best chances continue to be through northern El Paso county, as we will likely become stable too early further east on our plains. Forecast QPF values are around a half inch for a 6 hour window on Friday afternoon, with pwats around or just over 120% of normal during the same time period. This supports the idea that torrential rain will be possible in any stronger storms that manage to develop within the better upslope enhanced moisture before we become too stable. Storm movement will be slow, leading to a potential for flash flooding over El Paso County, especially if more than one storm tracks over the same area. That said, flooding is much less likely than what we've seen over the past month or so, given that we've had a full week to dry out and improve our antecedent conditions. Showers and storms continue well into the overnight hours, though chances for severe look to diminish early in the evening. Saturday.. The trough axis moves to our east leaving us in cool northwesterly flow aloft for our Saturday. We'll see continued chances for isolated to widely scattered showers and thunderstorms, mainly along the higher terrain. Temperatures remain cool with clearing sky conditions, as daytime highs remain about 4 to 6 degrees below normal for most locations. Sunday Onwards.. High pressure ridging sets up over the desert southwest for Sunday, persisting into the middle of next week. This will keep daytime highs near normal for this period, with continued chances for daily afternoon showers and thunderstorms. Ensembles suggest that the ridge begins to weaken midweek, allowing for more chances for active weather. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 247 PM MDT Wed Jun 28 2023 VFR conditions anticipated across the forecast area over the next 24 hours, including the three main TAF sites of KCOS, KPUB and KALS. Gusty S-SW winds up to around 30 kts will be possible for most locations today until around 02z. Cold front passage for KCOS tomorrow morning between 09-12z then rest of eastern plains through the morning, with initially brisk northerly winds gusting to 20- 25kts, then gradual veering to the E-NE through midday. && .PUB WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM MDT this evening for COZ083-086>089-093- 094. && SHORT TERM...MOORE LONG TERM...EHR AVIATION...MOORE
Hazardous Weather Outlook National Weather Service Pueblo CO 1105 AM MDT Wed Jun 28 2023 COZ058>089-093>099-291300- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1105 AM MDT Wed Jun 28 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible later this afternoon and early evening across the far southeast Colorado plains. The primary concern will be wind gusts to 50 to 60 mph. It will be hot today over the plains along the lower Arkansas River Valley. Maximum temperatures will reach around 100 to 102 from the Pueblo region east to the Kansas State Line. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered thunderstorms will develop over portions of southeast Colorado Thursday afternoon. There could be a few strong to severe storms, mainly over the Palmer Divide and far eastern plains. Main threats will be large hail of 1 inch or greater in diameter and wind gusts of 60 mph or more. Widely scattered showers and thunderstorms will develop on Friday. There could be some embedded heavier showers and strong storms which could result in some flooding concerns, especially for El Paso County during the evening hours. Thunderstorms will be more isolated and mainly over the mountains on Saturday during the afternoon and early evening hours, then there will be better chances of afternoon and evening thunderstorms on Sunday through Tuesday, especially over the southeastern mountains and plains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 27/EHR
Special Weather Statement
National Weather Service Pueblo CO
311 PM MDT Wed Jun 28 2023
COZ098-099-282145-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
311 PM MDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of southeastern Prowers
and north central Baca Counties through 345 PM MDT...
At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Two Buttes, or 21 miles northwest of The Saunders
Elevator, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Prowers and north central Baca Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3754 10233 3770 10251 3796 10226 3779 10204
3767 10204
TIME...MOT...LOC 2110Z 228DEG 32KT 3768 10234
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MooreThe Pueblo radar (KPUX), 190 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Springfield airport reported.
There were two videos supporting the tornado touching on the ground briefly.
A tornado warning led to Emergency Managers doing an areal survey with a droned owned by the county. There was a loss of roof covering material (<20%) and one single structure with soft and hard wood trees uprooted along the damage path.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115825, 1115827, 1163754.